Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Topeka, KS

May 27, 20194 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2019, 1:22 AM CDT for 4 counties in Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 1:22 AM CDT (06:22 UTC)
Expired
May 27, 2019, 2:15 AM CDT
In force
53 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS

What was reported inside it

TimeReportWhereRemark
May 27, 1:52 AM CDTTSTM WND DMG4 W Abilene, KSDELAYED REPORT...A 3 FEET DIAMETER COTTONWOOD TREE WAS UPROOTED AND A 1 FOOT DIAMETER TREE WAS SNAPPED 8 FEET ABOVE THE GROUND. EMERGENCY MANAGER ESTIMATED 80 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 11:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KTOP 270622
SVRTOP
KSC027-029-041-143-270715-
/O.NEW.KTOP.SV.W.0101.190527T0622Z-190527T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
122 AM CDT Mon May 27 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Western Dickinson County in central Kansas...
  Northern Ottawa County in north central Kansas...
  Western Clay County in north central Kansas...
  Cloud County in north central Kansas...

* Until 215 AM CDT.

* At 121 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Barnard to 5 miles southwest of
  Culver to 3 miles south of Inman, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Abilene, Concordia, Solomon, Enterprise, Clyde, Miltonvale, Glasco,
  Jamestown, Wells, Manchester, Longford, Aurora, Carlton, Oak Hill,
  Talmage and Idana.

This includes Interstate 70 between mile markers 267 and 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
      3861 9711 3861 9737 3896 9737 3930 9773
      3930 9793
TIME...MOT...LOC 0621Z 229DEG 52KT 3921 9816 3890 9782 3819 9779 

HAIL...0.88IN
WIND...70MPH
 
$$

Baerg
5 follow-up statements
704 
WWUS53 KTOP 270628
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
128 AM CDT Mon May 27 2019

KSC027-029-041-143-270715-
/O.CON.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
128 AM CDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN DICKINSON...NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES...

At 127 AM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Barnard to near Culver to near
Inman, moving northeast at 60 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters reported 70 mph winds in Culver at 
         127 AM. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Abilene, Concordia, Solomon, Enterprise, Clyde, Miltonvale, Glasco,
Jamestown, Wells, Manchester, Longford, Aurora, Carlton, Oak Hill,
Talmage and Idana.

This includes Interstate 70 between mile markers 267 and 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
      3861 9711 3861 9737 3896 9737 3930 9773
      3930 9793
TIME...MOT...LOC 0627Z 229DEG 52KT 3925 9810 3894 9776 3823 9773 

HAIL...0.88IN
WIND...70MPH
 
$$

Baerg
276 
WWUS53 KTOP 270635
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
135 AM CDT Mon May 27 2019

KSC027-029-041-143-270715-
/O.CON.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
135 AM CDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN DICKINSON...NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES...

At 135 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Simpson to 4 miles southwest of
Bennington to 5 miles south of Mcpherson, moving northeast at 60 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and nickel size hail.

SOURCE...76 MPH winds were measured in Salina at 132 AM. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Abilene, Concordia, Solomon, Enterprise, Clyde, Miltonvale, Glasco,
Jamestown, Wells, Manchester, Longford, Aurora, Carlton, Oak Hill,
Talmage and Idana.

This includes Interstate 70 between mile markers 267 and 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
      3861 9711 3861 9737 3896 9737 3930 9773
      3930 9793
TIME...MOT...LOC 0635Z 229DEG 52KT 3931 9801 3900 9767 3829 9764 

HAIL...0.88IN
WIND...80MPH
 
$$

Baerg
965 
WWUS53 KTOP 270644
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
144 AM CDT Mon May 27 2019

KSC027-029-041-143-270715-
/O.CON.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
144 AM CDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN DICKINSON...NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES...

At 144 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Scottsville to 5 miles southeast
of Wells to Canton, moving northeast at 55 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and nickel size hail.

SOURCE...Radar indicated. These storms have the history of producing 
         70 to 80 mph winds. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Jamestown and Manchester around 150 AM CDT.
  Concordia and Longford around 155 AM CDT.
  Oak Hill around 200 AM CDT.
  Idana around 205 AM CDT.

This includes Interstate 70 between mile markers 267 and 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
      3861 9711 3861 9737 3896 9737 3930 9773
      3930 9793
TIME...MOT...LOC 0644Z 229DEG 48KT 3952 9790 3909 9747 3838 9744 

HAIL...0.88IN
WIND...80MPH
 
$$

Baerg
739 
WWUS53 KTOP 270654 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
154 AM CDT Mon May 27 2019

KSC027-029-041-143-270715-
/O.CON.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
154 AM CDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN DICKINSON...NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES...

At 154 AM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Jamestown to near Longford to 4 miles
west of Durham, moving northeast at 60 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Concordia, Longford and Oak Hill around 200 AM CDT.
  Idana around 205 AM CDT.

This includes Interstate 70 between mile markers 267 and 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
      3861 9711 3861 9737 3896 9737 3930 9773
      3930 9793
TIME...MOT...LOC 0654Z 229DEG 52KT 3962 9776 3918 9733 3847 9730 

HAIL...0.88IN
WIND...70MPH
 
$$

Baerg
991 
WWUS53 KTOP 270714
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
214 AM CDT Mon May 27 2019

KSC027-029-041-143-270723-
/O.EXP.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
214 AM CDT Mon May 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DICKINSON...NORTHERN
OTTAWA...WESTERN CLAY AND CLOUD COUNTIES WILL EXPIRE AT 215 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Kansas.

LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
      3861 9711 3861 9737 3896 9737 3930 9773
      3930 9793
TIME...MOT...LOC 0713Z 229DEG 52KT 3980 9749 3936 9706 3865 9703 

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:53 AM CDT, 29 minutes earlier.

Area forecast discussion, May 27, 12:53 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1253 AM CDT Mon May 27 2019

.SYNOPSIS...
Issued at 340 PM CDT Sun May 26 2019

20Z water vapor imagery shows a closed upper low over central CA
with a shortwave trough rotating around the upper low over the
southern Rockies. Over the central plains, shortwave ridging and
some subsidence from the morning convection has allowed skies to
become partly sunny. A 19Z RAOB from TOP showed there to be only
some modest instability. Although this is likely to increase as
the boundary layer warms into the lower 80s. At the surface, low
pressure was noted in the lee of the Rockies while broad high
pressure remained to the east of the plains. This has favored
continued moisture transportation north with southerly low level
flow.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 26 2019

For tonight convection is already ongoing across the high plains
and the models do not show much inhibition developing across
eastern KS after sunset. So think the convective allowing models
are pretty reasonable in bringing a linear MCS into the forecast
area this evening. Especially considering the upper trough axis
over the southern Rockies is poised to lift across the region
overnight. While inhibition doesn't show a strong increase
overnight, the surface based CAPE is expected to weaken through
the night as the boundary layer cools. There looks to be decent
elevated CAPE through the evening. Forecast hodographs support the
idea of an MCS with some backing in the mid level winds making it
difficult for storms to remain discrete. The the main concern
with the storms will be for renewed flash flooding, damaging winds
and large hail.

Models have the upper trough lifting northeast of the forecast area
around 12Z. So think convection should be waning by Monday morning
with the bulk of Memorial Day staying dry thanks to some subsidence
behind the upper trough. Lows Monday are expected to fall into the
lower 60s across north central KS due to the convective cold pools.
They may hold in the mid and upper 60s across east central KS with
the CAMs showing the convection falling apart before reaching that
far east. Highs Monday are forecast to make it into the mid 80s
expecting the subsidence to allow good insolation for the afternoon.
Have not made any change to the flash flood watch even though it
looks like a low probability for heavy rain as far east as the KS
turnpike.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun May 26 2019

Models show some warmer air advecting in from the south by Monday
night providing some inhibition to surface based convection. Have
maintains some POPs with a frontal boundary forecast to move into
central and southern NEB. So there is some potential for storms
to form over NEB and move south through the night. The big concern
is for severe storms Tuesday afternoon and evening. There is a
good signal for the dryline to move into central KS with good deep
layer shear for supercell storms. 0-1km shear could be better
than models currently prog, but helicity is forecast to increase
as the low level jet strengthens. So there is the potential for
tornadoes, especially while storms are able to remain discrete.
Storms eventually push east as a Pacific front pushes into eastern
KS. Models show the instability axis setting up across southeast
KS for Wednesday. So the severe through looks to be shunted
southeast, but there appears to be some chance it could catch our
east central KS counties. So have some small POPs in the forecast
Wednesday afternoon.

The pattern finally breaks down by Thursday with a quasi zonal flow
developing and a modified Pacific airmass scouring out some of the
moisture. So it looks like we finally catch a stretch of dry weather
heading into Friday. Models show weak waves within the zonal flow
for Friday evening and into the weekend. There is even some signal
for a frontal system to move into the region Saturday or Saturday
night. The frontal system looks to be the best chance for organized
precip. Otherwise models suggest just a climatology POP with some
moisture and transient waves. There are some timing differences with
the front between the GFS and ECMWF. So only have a chance POP going
for now.

Temps for Wednesday and Thursday are expected to be on the mild side
with weak ridging over the area. The forecast has highs in the 70s.
Highs look to be back around 80 for Friday and through the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1226 AM CDT Mon May 27 2019

The big feature of interest overnight continues to be a line of
storms advancing toward the area. Currently, expect the line to
impact KMHK by around 07-09Z time frame when intense storms and
very strong wind gusts move through. KTOP/KFOE will not be far
behind and have moved up timing a bit to around 08-09Z time frame.
Storms could weaken slightly as they move into the KTOP/KFOE
terminals, but still expecting strong and intense storms overall.
Storms could linger for a while into the morning hours with
isolated redevelopment behind the line after it moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, May 26, 3:49 PM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 PM CDT Sun May 26 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 PM CDT Sun May 26 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A line of thunderstorms is forecast to move from western Kansas
into north central, northeast and parts of east central Kansas the
evening and overnight. Heavy rainfall with the storms could lead
to flash flooding. Also the storms could produce severe weather
with damaging winds and large hail. The most likely timing for
these storms is after 9 PM and through the overnight hours.

A flash flood watch remains in effect for the entire outlook area
until 7 am Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms mainly across northern Kansas
Monday evening. There is a limited potential for severe storms
Monday evening, mainly along the highway 36 corridor.

Severe thunderstorms are possible Tuesday afternoon and evening.
These storms could develop across central and north central KS
moving east across northeast and east central Kansas. These
thunderstorms could be capable of producing tornadoes as well as
large hail. Heavy rain with the storms could also renew flash
flooding.

Flooding on area rivers is likely to persist through the middle of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, May 26, 10:41 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1041 PM CDT Sun May 26 2019

KSZ020-270430-
Cloud-
1041 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 1130
PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Asherville, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glasco and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 9793 3965 9780 3945 9760 3931 9793
TIME...MOT...LOC 0341Z 234DEG 34KT 3937 9807

Baerg
Special weather statement, May 26, 11:06 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1106 PM CDT Sun May 26 2019

KSZ008-020-270430-
Republic-Cloud-
1106 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 1130 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Courtland and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3985 9794 3992 9793 3988 9746 3957 9771
      3964 9793
TIME...MOT...LOC 0406Z 217DEG 42KT 3961 9784

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:41 PM CDTSpecial Weather StatementTOPCloud49 min
May 26, 11:06 PM CDTSpecial Weather StatementTOPRepublic24 min
May 27, 12:56 AM CDTSevere Thunderstorm WarningTOPOttawa64 min
May 27, 1:34 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Republic, Riley and 1 more56 min
May 27, 1:59 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee61 min
May 27, 2:03 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington57 min
May 27, 2:29 AM CDTSevere Thunderstorm WarningTOPLyon, Pottawatomie, Wabaunsee, Washington61 min
May 27, 2:32 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha58 min
May 27, 3:00 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage, Shawnee60 min
May 27, 3:06 AM CDTSpecial Weather StatementTOPJackson, Nemaha54 min
May 27, 3:31 AM CDTSpecial Weather StatementTOPAnderson, Brown, Douglas, Franklin, Jefferson59 min
May 27, 7:04 AM CDTAreal Flood WarningTOPJefferson8 hr
May 27, 2:51 PM CDTAreal Flood WarningTOPJefferson8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.